Tornadoes · United States · Indiana · 2005

F1 tornado, Van Buren, Indiana, November 15, 2005

This F1 tornado ran 3.0 miles across Grant County on November 15, 2005, touching down at 7:10 PM EST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 15, 2005
Touchdown
7:10 PM EST (00:10 UTC)
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Grant County
Touchdown point
40.570, -85.570
Lift-off point
40.600, -85.530
Record number
533

What the Weather Service recorded

The tornado touched down southwest of the intersection of county roads 200 north and 600 east, traveled northeast and lifted near the intersection of county roads 400 north and 800 east. Damage was confined to a house suffering roof damage, several trees and power lines and grain elevator augers being overturned. The tornado crossed Interstate 69, just north of mile marker 66, which resulted in a semi truck being blown off the highway. No injuries were reported with the tornado. Damage was estimated at around $15,000.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS IWX issued a tornado warning for this county at 00:02 UTC, 8 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 20:05 UTC and running to 01:45 UTC.

Issued (UTC)ExpiredProductOffice
20:05 UTC01:45 UTCTornado WatchIWX
23:47 UTC00:15 UTCSevere Thunderstorm WarningIWX
00:02 UTC00:15 UTCTornado WarningIWX
06:42 UTC17:00 UTCWind AdvisoryIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Nov 15, 6:35 PM EST, 35 minutes earlier.

Area forecast discussion, Nov 15, 6:35 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EST TUE NOV 15 2005

.AVIATION...
INTENSIFYING STORM WSW OF KFWA WITH DEVELOPING LEWP HAVE TARGETED
KFWA WITH G45 POTENTIAL TO START. WIDESPREAD MVFR BEHIND FRONT TO
KS/MO LINE. OTHER FORECAST CONCERN IS WITH LES DEVELOPING WED. FETCH
LARGELY 260-270 WITH DELTA-T IN MID/UPPER TEENS...ANY IFR VSBYS
SHOULD STAY NORTH OF KSBN. SOME POTENTIAL FOR HEAVIER SHSN AT KSBN
JUST BEYOND CURRENT TERMINAL PERIOD AS FLOW BECOMES 290-300 WITH
DELTA-T INCREASING TO LOWER 20S TO BE CONSIDERED FOR NEXT ISSUANCE.

&&

.SHORT TERM...
CONCERN REMAINS WITH SEVERE THREAT THIS EVENING. WARM FRONT
BEGINNING TO LIFT NORTH AS LOW OVER WCENTRAL IL BEGINS TO
DEEPEN/LIFT NORTHEAST AHEAD OF INCREASING PRESSURE FALLS ACROSS
NORTHERN IL. LOW TO CONTINUE MORE NORTHERLY TRACK AS IT DEEPENS AND
MOVES TO NEAR MKE BY 03Z. INCREASINGLY UNSTABLE AIRMASS TO SOUTH
ALONG WITH STRONG 0-1KM SHEAR OF 40-50KTS TO BEGIN TO DISPLACE
STABLE BOUNDARY LAYER AS PROFILE BECOMES UNIDIRECTIONAL AND
STRONGER. 0-1KM HELICITY IN EXCESS OF 300 M2/S2 NOW INTO
SOUTHERN CWA WITH TIGHT GRADIENT WITH INCREASE TO AROUND 600 IN
CENTRAL INDIANA. SECOND AND THIRD LINE SEGMENTS CENTRAL/SOUTHERN IL
AHEAD OF COLD FRONT MAY REACH FARTHER INTO WEST INTO CWA WITH MORE
NNE CELL MOVEMENT LATER THIS EVENING. NEAR STEADY TEMPS WED BEHIND
FRONT. AFTER 11Z MIX RASN TO ALL SNOW EXCEPT WHERE PRECONDITIONED BY
LAKE TEMPS AROUND 10C. TOOK FLURRIES FURTHER NORTH WITH MORE 270
DEGREE IN CLOUD FETCH...TRIMMING SOUTHERN EXTENT IN LAPORTE/MARSHALL
COUNTIES. RELATIVELY SHORT FETCH/STRONG WINDS AND INITIAL WARM
GROUND TO LIMIT ACCUMS.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY

SIGNIFICANT PATTERN CHANGE ACROSS NOAM IS UNDERWAY IN THE SHORT TERM
AND WILL BE USHERED IN BY A SEVERE WEATHER OUTBREAK TODAY AND
TONIGHT. THE LARGE SCALE FLOW ACROSS THE NORTHERN HEMISPHERE WILL
TRANSITION OUT OF THE STABLE 2 TO 3 LONGWAVE PATTERN WHICH HAS
DOMINATED THE FALL SEASON INTO A MORE UNSTABLE PATTERN CONSISTING OF
A LARGER NUMBER OF HIGHER AMPLITUDE LONGWAVES. THE PATTERN OVER NOAM
WILL CONTINUE TO SLOWLY AMPLIFY ON THE LARGE SCALE THROUGH THE NEXT
WEEK WITH STRONG RIDGING DEVELOPING ALONG THE WEST COAST NORTH OF A
CUTOFF LOW OFF THE CALIFORNIA COAST. THIS WILL FORCE DOWNSTREAM
AMPLIFICATION OF A SERIES OF CLIPPER TYPE SHORTWAVES WHICH WILL
CARVE OUT OF MEAN LONGWAVE TROUGH OVER THE EASTERN CONUS. THE MEDIUM
RANGE PERIOD WILL FEATURE BELOW NORMAL TEMPERATURES ON THE AVERAGE
WITH SEVERAL WELL BELOW NORMAL DAYS POSSIBLE.

FIRST PERIOD OF CONCERN IS WEDNESDAY NIGHT WITH THE FIRST DECENT
SHOT AT ACCUMULATING LAKE EFFECT SNOWS. DEEP MOIST CYCLONIC FLOW
WILL PERSIST THROUGH THE FIRST HALF OF THE NIGHT WITH H85 TEMPS OF
-12C TO -14C SUPPORTING LAKE INDUCED CAPE OF AROUND 800J/KG AND LAKE
INDUCED EQUILIBRIUM LEVELS OF 12K FEET. W TO WNW FLOW WILL TARGET
AREAS MAINLY NORTH OF THE INDIANA TOLL ROAD. WILL INCREASE POPS TO
LIKELY EAST OF LAKE MICHIGAN IN BERRIEN AND CASS COUNTIES MICHIGAN
WITH HIGH CHANCE POPS ACROSS EXTREME NORTHERN INDIANA AND DEEPER
INLAND ACROSS MICHIGAN. WILL ALSO INCLUDE 1-2 INCH ACCUMS IN BERRIEN
AND CASS COUNTIES. MAIN LIMITING FACTOR FOR HEAVIER SNOWFALL WILL BE
SHORT FETCH ON WNW WINDS AND RELATIVELY SHALLOW LAKE INDUCED MIXED
LAYER OF AROUND 12K FEET. LAKE EFFECT WILL BEGIN TO WANE AFTER
MIDNIGHT WITH SIGNIFICANT DRYING OF THE BACKGROUND SYNOPTIC SCALE
ENVIRONMENT AS DEEP CYCLONIC FLOW PULLS AWAY.

WILL SEE A BREAK ON THURSDAY AS SURFACE HIGH BUILDS EAST ACROSS THE
OHIO VALLEY. FIRST IN A SERIES OF CLIPPER SYSTEMS WILL DIVE QUICKLY
SOUTHEAST THROUGH THE GREAT LAKES ON FRIDAY. THIS SYSTEM IS
RELATIVELY WEAK AND MOISTURE STARVED. WILL RETAIN LOW CHANCE POPS
WITH -RW/-SW IN THE SOUTH AND -SW IN THE NORTH ON FRIDAY. WITH WEAK
DYNAMICS AND LACK OF MOISTURE ANY PRECIP WITH THIS SYSTEM WILL BE
VERY LIGHT. MORE SIGNIFICANT SHORTWAVE WILL DROP QUICKLY INTO THE
UPPER MIDWEST ON SATURDAY AND THEN CROSS THE GREAT LAKES SAT EVENING
WITH ADDITIONAL SHORTWAVE ENERGY DROPPING INTO THE DEVELOPING
LONGWAVE TROUGH SAT NIGHT AND SUNDAY. THIS SYSTEM WILL HAVE MUCH
STRONGER DYNAMICS AND A DEEPER MOISTURE FIELD TO WORK WITH THAN THE
FRIDAY SYSTEM. HAVE INTRODUCED POPS FOR SAT NGT AND SUN. AS FAR AS
PRECIP TYPE...HAVE GONE WITH A MIX SAT EVENING THEN SNOW AFTER
MIDNIGHT SAT AND SUN AS BOUNDARY LAYER AND MID LEVEL TEMPS COOL WITH
1000-850MB THICKNESS DROPPING TO AOB 1290M. GIVEN CAA AND DEEPER
MOISTURE WOULD EXPECT A RENEWED ROUND OF LAKE EFFECT SNOW...BUT MUCH
TOO EARLY TO ATTEMPT TO FORECAST LOCATION OR INTENSITY.

ANOTHER SURFACE HIGH BUILDS INTO THE OHIO VALLEY LATE SUNDAY INTO
EARLY NEXT WEEK. NEXT IN A SERIES OF CLIPPER TYPE SHORTWAVES MAY
MOVE INTO THE GREAT LAKES BY DAY 7 TUE...BUT THIS FAR OUT TIMING AND
AMPLITUDE OF THESE WAVES BECOMES INCREASINGLY DIFFICULT FOR MODELS
TO RESOLVE. GIVEN MODEL DISCREPANCY ON TIMING AND AMPLITUDE OF THIS
THIRD CLIPPER...WILL KEEP A DRY FORECAST UNTIL BETTER MODEL
CONSISTENCY IS ACHIEVED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 10 PM THIS EVENING TO 6 PM EST WEDNESDAY FOR
     LMZ043-LMZ046.

&&

SHORT TERM...MURPHY
LONG TERM....HITCHCOCK
AVIATION...MURPHY
Hazardous weather outlook, Nov 15, 11:41 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1141 AM EST TUE NOV 15 2005

...SEVERE THUNDERSTORM OUTBREAK WITH STRONG DAMAGING WINDS...ISOLATED
TORNADOES AND LARGE HAIL POSSIBLE THIS AFTERNOON INTO THIS EVENING...

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-161645-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1141 AM EST TUE NOV 15 2005 /1041 AM CST TUE NOV 15 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THIS IS A PARTICULARLY DANGEROUS SITUATION...DESTRUCTIVE STRAIGHT
LINE WINDS IN EXCESS OF 75 MPH...ISOLATED TORNADOES AND LARGE HAIL
ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT. THERE IS A
POSSIBILITY OF A FEW INTENSE AND LONG LASTING TORNADOES. THE
HIGHEST RISK OF DESTRUCTIVE SEVERE THUNDERSTORMS IS ALONG AND
SOUTH OF ROUTE 30 INCLUDING THE CITIES OF MONTICELLO...
LOGANSPORT....PERU...MARION...FORT WAYNE...AND VAN WERT.

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION THROUGH MID AFTERNOON
BRINGING THE FIRST CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES AND LARGE HAIL POSSIBLE. A STRONG COLD FRONT WILL THEN
APPROACH FROM THE WEST LATE THIS AFTERNOON AND MOVE EAST ACROSS
THE REGION DURING THE EVENING. A SQUALL LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ALONG THE COLD FRONT AND MOVE RAPIDLY EAST
ACROSS THE REGION. THIS SQUALL LINE MAY PRODUCE DESTRUCTIVE
STRAIGHT LINE WINDS IN EXCESS OF 75 MPH WITH THE POSSIBILITY OF
ISOLATED TORNADOES CONTINUING.

ONCE THE COLD FRONT PASSES...STRONG WINDS OF 25 TO 35 MPH WITH GUSTS
TO 45 MPH ARE POSSIBLE OVERNIGHT. A WIND ADVISORY MAY BE NEEDED
FOR LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW SHOWERS WEDNESDAY AND WEDNESDAY NIGHT...
ESPECIALLY EAST AND SOUTHEAST OF LAKE MICHIGAN. LITTLE OR NO
ACCUMULATION IS EXPECTED.

THERE IS ALSO A CHANCE FOR LIGHT RAIN OR LIGHT SNOW SHOWERS FRIDAY
AND FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE POSSIBLE ACCUMULATIONS
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-161645-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1141 AM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE. A GALE WARNING IS
IN EFFECT TONIGHT AS SOUTHWEST WINDS WILL INCREASE TO 40 KNOT
GALES. WAVES WILL BUILD TO 10 TO 14 FEET BY DAYBREAK WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY AFTERNOON.
40 KNOT GALES WILL GRADUALLY DECREASE TO 30 KNOT WINDS BY LATE
WEDNESDAY AFTERNOON. WAVES OF 10 TO 14 FEET WILL CONTINUE THROUGH
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

HITCHCOCK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.2 hours before the tornado, 197 km from the path. November 16, 2005.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -104, lifted condensation level 1118 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 635 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-104 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
51 kt
0-1 km storm-relative helicity
635 m²/s²
0-3 km storm-relative helicity
817 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

11.8 hours after it, 197 km from the path. November 16, 2005.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -2, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-11-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -47 square meters per square second, 0 to 6 km bulk shear 105 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
105 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:10 UTCTSTM WND DMG2 Sw Van BurenGrant, INPARTIAL DAMAGE TO A GRAIN ELEVATOR ALONG WITH A FEW TREES DOWN
00:10 UTCTSTM WND DMG2 Wsw Van BurenGrant, INSEMI BLOWN OFF I-69 BETWEEN MILE MARKERS 66 AND 67.
00:10 UTCTSTM WND DMG2 W Van BurenGrant, INPOWER POLES KNOCKED DOWN ALONG ROAD 700E.
00:10 UTCTSTM WND DMG8 Ene MarionGrant, INPOWER LINES REPORTED KNOCKED DOWN.
00:10 UTCTORNADO3 Sw Van BurenGrant, INF1 TORNADO CONFIRMED. 3 MILE LONG 50 YARD WIDE PATH. TOUCHDOWN AT CR 200N AND 600E WITH END OF PATH AT CR 400N AND 800E. ROOF DAMAGE TO ONE HOUSE AND DAMAGE TO GRAIN CONVEYORS. TREE AND POWERLINE DAMAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of November 15, 2005

48 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1512:37 PM CSTF0New Madrid, MO0.250
November 1512:44 PM CSTF0Mississippi, MO0.250
November 151:10 PM CSTF0White, IL0.250
November 151:20 PM CSTF1Crockett, TN15.0300$700,000
November 151:30 PM CSTF0McCracken, KY0.250
November 151:34 PM CSTF0Massac, IL0.150
November 151:45 PM CSTF3Graves, KY44.0500120$8.6 million
November 151:55 PM CSTF1Weakley, TN2.0150$100,000
November 152:20 PM CSTF0Jefferson, AR0.720
November 152:30 PM CSTF0New Madrid, MO0.250$10,000
November 152:35 PM CSTF1Marion, IL5.0100
November 152:35 PM CSTF1New Madrid, MO1.0752$60,000
November 152:35 PM CSTF2Henry, TN20.020013$6.5 million
November 153:40 PM ESTF3Daviess, IN12.044031$12 million
November 152:52 PM CSTF1Arkansas, AR16.560
November 152:55 PM CSTF1Arkansas, AR3.530
November 153:01 PM CSTF0Caldwell, KY0.250
November 153:15 PM CSTF1Jasper, IL10.040
November 154:25 PM ESTF1Lawrence, IN0.250$50,000
November 153:27 PM CSTF4Earlington–Madisonville tornado, KY15.080040$31 million
November 153:32 PM CSTF0Saline, IL0.250
November 153:35 PM CSTF1Benton, TN1.0100$50,000
November 153:38 PM CSTF2Benton, TN1.2150$400,000
November 154:04 PM CSTF1McLean, KY0.250$3,000
November 154:04 PM CSTF2Houston, TN0.5200$650,000
November 154:10 PM CSTF0Houston, TN0.2100$1,000
November 154:10 PM CSTF1Houston, TN0.3100$10,000
November 154:12 PM CSTF0Daviess, KY0.250
November 155:19 PM ESTF3Bartholomew, IN10.03001$5.1 million
November 154:35 PM CSTF1Montgomery, TN0.275$500,000
November 154:36 PM CSTF1Montgomery, TN0.275$600,000
November 154:37 PM CSTF0Montgomery, TN0.150
November 154:44 PM CSTF2Montgomery, TN1.0400$500,000
November 154:50 PM CSTF0Benton, TN0.110$1,000
November 154:55 PM CSTF1Humphreys, TN2.0100$200,000
November 155:15 PM CSTF1Logan, KY8.4150$250,000
November 155:33 PM CSTF2Dickson, TN1.0200$20,000
November 155:40 PM CSTF0Dickson, TN0.150
November 155:52 PM CSTF2Simpson, KY1.0150$100,000
November 156:02 PM CSTF2Wayne, TN6.01001$100,000
November 156:05 PM CSTF0Robertson, TN0.120
November 156:07 PM CSTF1Warren, KY1.0150$500,000
November 156:15 PM CSTF0Davidson, TN0.120$1,000
November 156:25 PM CSTF0Maury, TN0.110
November 156:30 PM CSTF0Lamar, AL0.130$20,000
November 156:32 PM CSTF0Williamson, TN0.110
November 156:42 PM CSTF0Sumner, TN0.110
November 158:30 PM CSTF0Cullman, AL0.325$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.